Alert archive / Kansas / Special Weather Statements in 2009

Special Weather Statement, NWS Kansas City, MO

June 12, 2009Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Jun 12, 2009, 8:21 PM CDT for Doniphan County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2009, 8:21 PM CDT (01:21 UTC)
Expired
Jun 12, 2009, 9:00 PM CDT
In force
39 min
Issued by
NWS Kansas City, MO

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 132 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KEAX 130121
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI JUN 12 2009

KSZ102-130200-
DONIPHAN-
821 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DONIPHAN COUNTY UNTIL 900
PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND...MOVING EAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HIGHLAND AROUND 830 PM CDT.
  DENTON AROUND 835 PM CDT.

THE TOWNS OF IOWA POINT AND FANNING ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3985 9533 3994 9524 3992 9520 3991 9520
      3991 9515 3987 9510 3986 9506 3987 9504
      3985 9497 3968 9533

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:21 PM CDT, 2 hours earlier.

Area forecast discussion, Jun 12, 6:21 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT FRI JUN 12 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/353 PM CDT FRI JUN 12 2009/
AIRMASS IS UNCAPPED OR ONLY WEAKLY CAPPED ACROSS THE REGION.
DEWPOINTS ARE A FEW DEGREES COOLER THAN YESTERDAY...SO CU FIELD IS
NOT AS EXTENSIVE AS YESTERDAY. HOWEVER WEAK CONVERGENCE ALONG
TROUGH/SURFACE BOUNDARY TRAILING INTO NORTHERN AND NORTHEAST KANSAS
HAS PROVIDED ENOUGH FORCING TO GET SCATTERED SHOWERS TO DEVELOP IN
THAT AREA. THIS TROUGH WILL BE MOVING ACROSS THE FORECAST AREA THIS
EVENING AND OVERNIGHT. HOWEVER LOSS OF DAYTIME HEATING WILL MAKE IT
HARDER TO FORCE CONVECTION. WILL THEREFORE CARRY LOW CHANCE POPS
ACROSS NORTHERN TIER OR TWO OF COUNTIES ONLY...WITH SLIGHTS
ELSEWHERE. ANY PRECIP WILL END FROM WEST TO EAST OVERNIGHT. HAVE
ALSO REMOVED POPS FROM FCST AREA SATURDAY AND SATURDAY EVENING AS
SFC HIGH PRESSURE MOVES IN WITH CAP ALSO BUILDING IN ACROSS THE
REGION.

THUNDERSTORM CHANCES INCREASE LATE SATURDAY NIGHT THROUGH SUNDAY
NIGHT. WHILE MODELS RELIABILITY HAS BEEN POUR LATELY...THEIR
CONSISTENCY WITH THE EVOLUTION OF THE WEEKEND WEATHER HAS LEAD ME TO
LEAN ON THEM A LITTLE MORE. MODELS HAVE BEEN FAIRLY CONSISTENT
SHOWING SHORTWAVE ENERGY EJECTING OUT ACROSS THE CENTRAL PLAINS FROM
THE MEAN TROUGH IN THE WEST. OF COURSE THE QUESTION REMAINS AS TO
JUST WHERE WILL THE SYSTEM(S) DEVELOP...AND HOW FAR EAST WILL THEY
MAKE IT. NAM/GFS/EC SHOW TWO POSSIBLE SYSTEMS DEVELOPING AND MOVING
ACROSS THE PLAINS...ONE ACROSS NEBRASKA...THE OTHER ACROSS OKLAHOMA.
THICKNESS FIELD AND CORFIDI VECTORS SUGGEST BOTH OF THESE SYSTEM MAY
STRUGGLE TO GET INTO THE FORECAST AREA. HOWEVER MODELS ALSO PROG
SIGNIFICANT WARM AIR ADVECTION/ISENTROPIC LIFT DEVELOPING AHEAD OF
THE SHORTWAVE...AND IN ADVANCE OF A SURFACE-850MB WARM FRONT
DEVELOPING AND MOVING NORTH INTO THE KANSAS/MISSOURI REGION. HAVE
THEREFORE HELD ON TO HIGH CHANCE POPS ACROSS EXTREME WESTERN
SECTIONS OF THE FORECAST AREA LATE SATURDAY NIGHT...SPREADING ACROSS
THE REMAINDER OF THE FA DURING THE DAY SUNDAY. SURFACE-850MB
BOUNDARIES ARE PROGGED TO CONTINUE THEIR NORTHWARD TREK ACROSS THE
REGION SUNDAY NIGHT...ONCE AGAIN PROVIDING THE FOCUS FOR
THUNDERSTORM ACTIVITY. SUMMER TIME AIRMASS WITH EXPECTED PWATS
HIGHER THAN 1.5 INCHES...AND EXPECTED SLOW NORTHWARD PROGRESS OF THE
BAROCLINIC ZONE MEAN HEAVY RAIN WILL BE A POSSIBILITY. AND DEPENDING
ON THE STRENGTH OF THE LOW LEVEL JET...STRONG ELEVATED STORMS MAY
ALSO BE A POSSIBILITY ACROSS THE AREA SUNDAY NIGHT. ALTHOUGH IT IS
TOO EARLY TO DETERMINE JUST WHERE THE BEST THREAT WILL EXIST.

33

MEDIUM RANGE (MON-FRI)...

ONLY MINOR CHANGES MADE TO THE MEDIUM RANGE PORTIONS OF THE FCST.
MAIN CONCERNS REMAIN FOCUSED ON HEAVY RAIN POTENTIAL AS WELL AS
TEMPS BY THE END OF THE WEEK. BY MON MORNING...FEEL MCS ACTIVITY
LIKELY ONGOING ACROSS MUCH OF EAST CENTRAL AND NORTH CENTRAL
MISSOURI...AS STRONG SIGNALS OF OVERRUNNING HEAVY PRECIP CONTINUE TO
APPEAR BY SUN NIGHT. THIS ACTIVITY COULD WANE THROUGH THE MORNING AS
LOW-LVL FORCING DIMINISHES.  LATEST 12Z NAM/ECWMF SUGGESTS THAT THIS
EARLY MORNING ACTIVITY COULD REINFORCE THE LOW-LVL BAROCLINIC ZONE
MON AFTN...PREVENTING THE FRONT FROM JUMPING NORTHWARD INTO IOWA. IN
ADDITION...FEEL STRENGTH OF NORTHERN STREAM ENERGY HAS BEEN
UNDERESTIMATED BY MODELS IN THE PAST COUPLE DAYS...WHICH MAY BE
ENOUGH TO SUPPRESS THE RAPID 500 MB HEIGHT CLIMBS EARLIER EXPECTED
TO SHOVE THE FRONT NORTH.

THINKING ADDITIONAL TSRA ACTIVITY MAY DEVELOP MON AFTN AND NIGHT AS
UPR DISTURBANCE LIFTS NE THOUGH THE FLOW.  THIS ACTIVITY WOULD
LIKELY REMAIN ROOTED CLOSER TO THE SFC BOUNDARY IN CENTRAL MISSOURI
WITH MCS DEVELOPMENT POSSIBLE.  INCLUDING THE IMPACTS OF UPR LVL
DIVERGENCE FROM RETREATING NORTHERN STREAM JET MAX...ALONG WITH THE
INTRUSION OF A DEEP WARM GULF AIR MASS...HEAVIEST RAINFALL MAY FOCUS
INTO MON NIGHT AND TUE MORNING BEFORE RESPONSIBLE WAVE SHIFTS INTO
THE GREAT LAKES AND AFOREMENTIONED MID-LVL HEIGHTS RISE.  HAVE TRIED
TO INCREASE POPS FURTHER. LATER SHIFTS MAY NEED TO CONSIDER
BUMPING TO LIKELY POPS ESPECIALLY IN NORTHERN MISSOURI.

WILL LINGER CHC POPS INTO TUE GIVEN THE UNCERTAINTY IN JUST HOW FAST
MCS ACTIVITY WILL DEPART TO THE NE...WITH MID-LVL RIDGING DRYING
THINGS OUT FOR THE WED-THU TIME FRAME.  QUESTIONS CONTINUE INTO FRI
AS TO THE EXTENT OF THE DEVELOPMENT OF THE MID-LVL RIDGE AS
INDICATIONS POINT TO A STRONGER NORTHERN STREAM TROUGH CROSSING THE
NORTHERN PLAINS BY THE END OF THE WEEK.  TEMPS CAN BE EXPECTED TO
CLIMB THROUGH FRI AS HEIGHTS RISE AND A FRONT APPROACHES FROM THE
NW...HOWEVER THIS RISE MAY BE SUBSTANTIALLY TEMPERED SHOULD THE CWA
RECEIVE 2-3 INCHES OF RAIN AND SOILS REMAIN SATURATED. WILL
CAUTIOUSLY BUMP READINGS ABOVE NORMAL INTO THE LOW 90S BY
FRIDAY...WITH RATHER MUGGY CONDITIONS STILL LIKELY.

DUX

&&

.AVIATION DISCUSSION...
SHORT WAVE MOVING THROUGH EASTERN NEBRASKA WITH A SURFACE BOUNDARY
IN NORTHEAST KANSAS AND NORTHWEST CORNER OF MISSOURI AT THIS TIME IS
SUPPORTING VERY ISOLATED STORMS ALONG THE SURFACE BOUNDARY. THIS
WILL SWING TO THE EAST THIS EVENING...BUT SHOULD STRUGGLE AS MID
LEVEL LAPSE RATES ARE POOR. THUNDERSTORM CELL IN BROWN COUNTY OF
KANSAS MAY TRACK CLOSE ENOUGH TO THE KSTJ SITE TO WARRANT THE USE OF
VCTS...BUT RIGHT NOW NOT SEEING ANY CELLS MOVING TOWARD THE KANSAS
CITY SITES THAT WOULD WARRANT THE USE OF VC. FOR NOW WILL USE A CB
GROUP TO INDICATE THE CONVECTIVE NATURE OF THE ATMOSPHERE IN THE
REGION...AND UPDATE IF SOMETHING APPEARS TO BE MORE ON TRACK TO THE
AIRPORTS.

AFTER THE NEBRASKA WAVE MOVES PAST...EXPECT TO SEE THE STRATUS
BEHIND IT IN NEBRASKA TO DIVE SOUTH.  THIS BEING JUNE AND NOT
EARLIER IN THE SPRING...HARD TO BELIEVE THIS WILL PERSIST LONG IN
THE MORNING...BUT WILL GO WITH MODEL TRENDS AND LIFT THE DECK SOME
BY 15Z AND TAKE IT ABOVE MVFR BY 17Z.

OTHERWISE...EXPECT A WIND SHIFT TONIGHT WITH SURFACE FRONT MOVING
THROUGH...AND WINDS MAY PICK UP JUST A BIT BEHIND THE FRONT FOR AN
HOUR OR TWO...BUT WILL WAIT UNTIL LATER TO FINE TUNE ANY GUSTS THAT
NEED TO BE ADDED...IF AT ALL.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 12, 12:56 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI JUN 12 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI JUN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND MAYBE A RUMBLE OR TWO OF THUNDER WILL BE
POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED FROM ANY STORM WHICH DEVELOPS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BETTER THUNDERSTORM CHANCES WILL ARRIVE TO THE AREA BEGINNING EARLY
SUNDAY MORNING...AND CONTINUING THROUGH TUESDAY. THE THREAT FOR
ORGANIZED SEVERE WEATHER IS RATHER LOW WITH ANY OF THESE
THUNDERSTORMS...THOUGH AN ISOLATED SEVERE HAIL EVENT IS POSSIBLE.

HOWEVER AS SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY
THROUGH TUESDAY...HEAVY RAINFALL WILL BE POSSIBLE. WITH RECENT HEAVY
RAINFALL SOAKING MUCH OF THE REGION OVER THE PAST SEVERAL DAYS...ANY
ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO ADDITIONAL FLOODING.
RENEWED OR WORSENING RIVER FLOODING...AS WELL AS FLASH FLOODING WILL
BE POSSIBLE ACROSS MUCH OF THE AREA AS EARLY AS SUNDAY MORNING...AND
ESPECIALLY HEADING INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SATURDAY NIGHT.

33

In the hours before

Special weather statement, Jun 12, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI JUN 12 2009

KSZ102-130200-
DONIPHAN-
821 PM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DONIPHAN COUNTY UNTIL 900
PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND...MOVING EAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  HIGHLAND AROUND 830 PM CDT.
  DENTON AROUND 835 PM CDT.

THE TOWNS OF IOWA POINT AND FANNING ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3985 9533 3994 9524 3992 9520 3991 9520
      3991 9515 3987 9510 3986 9506 3987 9504
      3985 9497 3968 9533

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:00 AM CDTSpecial Weather StatementEAXJackson30 min
Jun 12, 8:37 PM CDTSpecial Weather StatementEAXDoniphan23 min

Nearby

Special Weather Statements in Kansas, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.